Chapter 28 Hyperlipidemia Q&A (1 of 34) Sample Questions
1. MK is a 55-year-old obese man who has been a patient in your pharmacy for many years. He is receiving Atenolol 50mg QD for hypertension, Atorvastatin 20mg QD and Glyburide 5 mg BID for blood glucose control. He has been smoking a pack of cigarettes a day for the last 38 years. His lipid profile is under control. MK however, recently started to take herbal product containing niacin and then began experiencing problem of muscular pain. This pain was not continuous. What should you as pharmacist recommend?
- A. Refer patient to doctor for assessment of Creatinine Kinase
- B. Tell patient to stop using herbal products containing Niacin.
- C. The pharmacist should be cautious of his anticipated hepatitis.
- D. Use antidote of Niacin
Tips: Statin plus Niacin combination increass risk of myopathies side effects.
If patient on statin report muscle pain, ask about recent changes in activity or meds to rule out other causes. Explain that statin muscle symptoms are usually symmetric and widespread and often occur in larger muscles, such as thighs or calves. Suggest checking creatine kinase (CK) levels. Explain that their prescriber will likely stop statin for very high CK levels of if symptoms intolerable. CPL Aug 2013.